My girlfriend, suffering excruciating pain from Effexor withdrawal, was prescribed etodolac (a NSAID) and also told to try a topical capsaicin cream to ease her joint pains.

Within minutes of applying a drugstore-brand cream rather sparingly to her knees and wrists, she began complaining of an intense burning sensation that soon had her writhing in pain and produced what looked like a sunburn on her skin at the application sites. We tried antihistamines, soap and water, and sponging the sites with milk, with minimal relief (neither the pharmacist nor the hospital's advice line had any other ideas.)

She is on Gabapentin, 600 mg twice a day, 1200 mg at night. The information sheet for this drug includes a warning against sun exposure... is it possible that this also caused her sensitivity to the capsaicin? There are no listed interactions here with anything she's on, but I wonder. Has anyone else on tricyclic drugs had this sort of experience, or its she simply extremely sensitive to this stuff? Anyone?